How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Mark Your Own Question
Dr. Mark
Dr. Mark, Psychotherapist
Category: Mental Health
Satisfied Customers: 5220
Experience:  Dr. Mark is a PhD in psychology in private practice
Type Your Mental Health Question Here...
Dr. Mark is online now
A new question is answered every 9 seconds

48 yr old male. Celexa 60 mg. resperidal 1 mg. Depression

This answer was rated:

48 yr old male. Celexa 60 mg. resperidal 0.5 mg. Depression and anxiety in past. Want to come off meds due to wait gain and erectile dysfunction. How much time should I take to reduce down to 0


Anxiety and depression under control.   SAD symptoms in fall winter in Rainy BC.  Other than that under control

Hi! I believe I can be of help with this issue.

I can imagine how frustrating this situation must be for you. You've been tapering off the Celexa it seems (from what you write at the end that you've been reducing it for a few weeks), so you're following the correct procedure for stopping SSRIs. Cold turkey is not the right way as it invites withdrawal symptoms; slowly tapering the dosage over a number of weeks is the best way and especially being monitored by your doctor.

If you feel that meds have been helping you with the problems for which they were prescribed, there's a new SSRI on the market now called Viibryd. The buzz during clinical trials was that there were hardly any complaints of weight gain and sexual side effects. This has continued now that it's available on the market. So discuss the possibility of using Viibryd with your doctor.

That you're having anxiety problems, especially insomnia, because of discontinuing risperdal is not uncommon. You can try to treat it short term with medications like Ambien. Or you can try over the counter medications like Benadryl.

You might also consider adding a behavioral component to your treatment for both your insomnia and anxiety and the depression. While behavioral treatment requires more effort from the patient than medications and is not as quick acting, it doesn't have the side effects nor withdrawal symptoms of the medications. If you would like to introduce a behavioral treatment, feel free to ask me another question about it. Just write “For Dr. Mark” at the beginning and everyone will know it’s for me.

You mention that the main problem is SAD. There are some light boxes that are made specifically for SAD purposes and they filter out UV light which is important. I don't have a specific light box I recommend because a lot will depend on your price range and design preferences. What I do recommend is to follow certain guidelines in choosing your light box.

I'm very much in favor of the Mayo Clinic's criteria for choosing light boxes. They are in favor of the newer LED boxes. I haven't heard reports so I take their word for it. Their information has always been reliable in the past that I've read and so I recommend their literature to my patients. They make a strong case for being careful about UV light, so that's good. They give good numbers for you to use in selecting the strength of the light. Again, price may play a role in it.

So follow their guidelines:

Here is an Amazon search for you:

You'll see there are a lot of different shapes and sizes and prices. Read the reviews carefully and the specifications to make sure they fall within the Mayo Clinic's points. Pay attention to the UV filtering, okay?

Okay, I wish you the very best!

My goal is for you to feel like you've gotten Great Service from me and the site. If we need to continue the discussion for that to happen, then please feel free to reply and we'll continue working on this. If the answer has given you the help you need, please remember to give a rating of 5 (Great Service) or 4 (Informative and helpful), or even 3 (Got the job done) button. This will make sure that I am credited for the answer and you are not charged anything more than the deposit you already made by pressing any of these buttons. Bonuses are always appreciated! If I can be of further help with any issue now or in the future, just put "For Dr. Mark" in the front of your new question, and I'll be the one to answer it. All the best, XXXXX XXXXX

Dr. Mark and 2 other Mental Health Specialists are ready to help you

Related Mental Health Questions